Texas, 2007

Flash Flood in Texas, April 30, 2007

April 30, 2007 · NWS EWX · 1 event in 1 county or zone

A severe thunderstorm produced heavy rainfall and flash flooding in Val Verde County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A severe thunderstorm produced heavy rainfall and flash flooding in Val Verde County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 11:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 29, 11:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1229 AM CDT MON APR 30 2007

.AVIATION...
A MESOSCALE CONVECTIVE COMPLEX HAS DEVELOPED ACROSS NORTHERN
MEXICO AND NORTHWEST TEXAS THIS EVENING. THIS COMPLEX OF SHOWERS
AND THUNDERSTORMS WILL MOVE EAST ACROSS SOUTH CENTRAL TEXAS AND
THE HILL COUNTRY OVERNIGHT. THE THUNDERSTORM COMPLEX WILL IMPACT
KDRT BY 06Z AND MOVE ACROSS THE I-35 TAF SITES AFTER 10Z. IFR/MVFR
CONDITIONS WILL OCCUR WITH THE PASSAGE OF THESE STORMS. PRIOR TO
THE ARRIVAL OF THE THUNDERSTORM ACTIVITY...MVFR CIGS WILL PREVAIL
AT THE I-35 TAF SITES DUE TO STRONG RETURN GULF FLOW IN ADVANCE OF
THE MCS. THERE WILL BE A LULL IN THE CONVECTION LATE MONDAY
MORNING. HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE AFTERNOON AS THE UPPER LEVEL STORM SYSTEM MOVES
EAST ACROSS CENTRAL TEXAS.

PLEASE NOTE THE FAA AWOS AT KHYI HAS BEEN REPORTING SPURIOUS
CEILINGS OF 2 TO 3 HUNDRED FT. THE FAA HAS ISSUED AT NOTAM
STATING KHYI IS OTS. KHYI WILL HAVE A NIL TAF. HOPEFULLY REPAIRS
WILL BE MADE ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 759 PM CDT SUN APR 29 2007/

UPDATE...
HAVE UPDATED THE FORECASTS TO INCLUDE TORNADO WATCH 200 FOR
WESTERN AREAS OF SOUTH CENTRAL TEXAS. CONVECTIVE PARAMETERS
SUGGEST AN MCS WILL ORGANIZE AS THUNDERSTORMS COME OFF THE SIERRA
MADRE THEN CROSS THE RIO GRANDE AND MOVE INTO SOUTH CENTRAL TEXAS.
HAVE ALSO ADDED MENTION OF SEVERE AND LOCALLY HEAVY RAINFALL FOR
AREAS AROUND THE I-35 CORRIDOR FOR LATER TONIGHT SHOULD MCS HOLD
TOGETHER. HAVE ADDED MENTION OF SEVERE TO THE ALREADY MENTIONED
LOCALLY HEAVY RAINFALL FOR MONDAY AND MONDAY NIGHT AS UPPER LOW
MOVES THROUGH. FLASH FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
THOSE PERIODS AS WELL AS EXTENDED FURTHER EAST. FINALLY, HAVE
LOWERED POPS FOR THIS EVENING IN THE EAST. OTHERWISE, ONGOING
FORECAST GENERALLY ON TRACK WITH ONLY OTHER CHANGES TO THE
SENSIBLE WEATHER GRIDS FOR TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  79  65  81  68 /  60  60  60  50  30
AUSTIN BERGSTROM INTL AIRPORT  66  79  65  82  66 /  60  60  60  50  30
DEL RIO INTL AIRPORT           64  79  68  89  69 /  90  60  40  20  10
SAN ANTONIO INTL AIRPORT       67  79  67  83  67 /  60  60  60  50  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...VAL VERDE...
ZAVALA.

&&

05/13
Hazardous weather outlook, Apr 29, 7:15 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 PM CDT SUN APR 29 2007

TXZ171>173-188>194-205>209-220>225-301100-
LLANO-BURNET-WILLIAMSON-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BASTROP-LEE-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-
815 PM CDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM WEST OF THE BIG BEND WILL
DRIFT SLOWLY EASTWARD THROUGH THE NEXT TWO DAYS. THE SYSTEM WILL
PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING BECOMING
MORE NUMEROUS OVERNIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS ON
MONDAY...DECREASING SLIGHTLY IN COVERAGE BY TUESDAY. THERE WILL BE
A CHANCE FOR ISOLATED SEVERE STORMS BOTH DAYS ALONG WITH A THREAT
OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183>185-202-203-217-218-228-301100-
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
815 PM CDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM THIS EVENING THROUGH
MONDAY MORNING...

AN UPPER LEVEL LOW PRESSURE SYSTEM WEST OF THE BIG BEND WILL
DRIFT SLOWLY EASTWARD THROUGH THE NEXT TWO DAYS. THE SYSTEM WILL
PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING BECOMING
MORE NUMEROUS OVERNIGHT. SOME OF THE STORMS TONIGHT WILL BE SEVERE
AND WILL ALSO PRODUCE HEAVY RAINFALL AND POSSIBLE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS ON
MONDAY...DECREASING SLIGHTLY IN COVERAGE BY TUESDAY. THERE WILL BE
A CHANCE FOR ISOLATED SEVERE STORMS BOTH DAYS ALONG WITH A THREAT
OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

TXZ186-187-204-219-301100-
KERR-BANDERA-MEDINA-FRIO-
815 PM CDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM WEST OF THE BIG BEND WILL
DRIFT SLOWLY EASTWARD THROUGH THE NEXT TWO DAYS. THE SYSTEM WILL
PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING BECOMING
MORE NUMEROUS OVERNIGHT. SOME OF THE STORMS TONIGHT WILL BE SEVERE
AND WILL ALSO PRODUCE HEAVY RAINFALL AND POSSIBLE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS ON
MONDAY...DECREASING SLIGHTLY IN COVERAGE BY TUESDAY. THERE WILL BE
A CHANCE FOR ISOLATED SEVERE STORMS BOTH DAYS ALONG WITH A THREAT
OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Apr 29, 8:50 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CDT SUN APR 29 2007

TXZ183-202-217-300400-
VAL VERDE-KINNEY-MAVERICK-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE...EAGLE PASS
950 PM CDT SUN APR 29 2007

...A SEVERE THUNDERSTORM IN MEXICO CAPABLE OF PRODUCING A TORNADO
APPROACHING THE RIO GRANDE NEAR QUEMADO...

A SEVERE THUNDERSTORM LOCATED IN MEXICO ABOUT 25 MILES WEST OF
QUEMADO WAS MOVING GENERALLY EASTWARD AT ABOUT 20 MPH. THIS STORM
CONTAINS VERY LARGE HAIL...POSSIBLE DAMAGING WINDS AND IS CAPABLE
OF PRODUCING A TORNADO. THIS STORM WILL LIKELY CROSS THE RIO
GRANDE NEAR OR JUST NORTH OF QUEMADO BETWEEN 1030 PM AND 11 PM.
PERSONS IN THE PATH OF THIS STORM SHOULD BE PREPARED TO TAKE
SHELTER WHEN A WARNING IS ISSUED FOR THIS STORM.
Local storm report, Apr 29, 10:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT SUN APR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             QUEMADO                 28.95N 100.63W
04/29/2007  E0.88 INCH       MAVERICK           TX   LAW ENFORCEMENT

1058 PM     HAIL             3 SE QUEMADO            28.92N 100.60W
04/29/2007  E1.75 INCH       MAVERICK           TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL IN NORMANDY REPORTED BY SHERIFFS
            OFFICE

&&

JPB

The radar

The Laughlin AFB radar (KDFX), 97 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
April 30, 1:00 AM CST to 8:30 AM CST
Where
Val Verde County, Comstock to 10 mi S of Loma Alta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.680, -101.170

Early morning thunderstorms produced between 2 and 3 inches of rain across central Val Verde County. Up to 5 inches fell near Comstock, closing SH163 and FM1024 due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27731.